Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 23, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 13, 2022, 1:32 PM PDT for Riverside County, San Bernardino County, California. It was in force for 118 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2022, 1:32 PM PDT (20:32 UTC)
- Expired
- Aug 13, 2022, 3:30 PM PDT
- In force
- 118 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
The radar
The Santa Ana Mts radar (KSOX), 107 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 2:00 PM PDT | FLASH FLOOD | 2 Wnw Forest Falls, CA | POSSIBLE MUD SLIDE UNDER BRIDGE AT VALLEY OF THE FALLS AND WOOD ROAD IN FOREST FALLS. MUD AND DEBRIS ON VALLEY OF THE FALLS ROAD. PHOTOS SHARED. YUCAIPA RIDGE HAD 2.28 INCHES OF RAIN AND 1.5 INCHES IN 1 HOUR. |
| Aug 13, 2:08 PM PDT | HEAVY RAIN 2.28 | 2 Se Forest Falls, CA | MESONET STATION YUCC1 YUCAIPA RIDGE. 1.5 INCHES IN 1 HOUR. THIS IS AT 9000 FEET ABOVE MILL CREEK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2166 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
874
WGUS56 KSGX 132032
FFWSGX
CAC065-071-132230-
/O.NEW.KSGX.FF.W.0023.220813T2032Z-220813T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
132 PM PDT Sat Aug 13 2022
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
Riverside County in southern California...
San Bernardino County in southern California...
* Until 330 PM PDT.
* At 132 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain in Mill Creek, San Gorgonio River and headwaters Santa
Ana River. Yucaipa Ridge has received 2 inches of rain in 90
minutes. Between 0.50 and 1.75 inches of rain have fallen in the
warning area. The expected rainfall rate is 0.25 to 0.75 inches in
1 hour. Flash flooding is ongoing or expected to begin shortly. El
Dorado and upper portions of Apple burn scars.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding. El Dorado burn scar and
upper Apple scar.
SOURCE...Radar and gauge.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Yucaipa, Big Bear City, Onyx Summit, Mount San Gorgonio, Lucerne
Valley, Forest Falls, Beaumont, Banning, Big Bear Lake, Running
Springs, Baldwin Lake, Hwy 18 Between Baldwin Lake And Lucerne
Valley, Hwy 38 Between Onyx Summit And Sugarloaf, Seven Oaks, Hwy
38 Between Yucaipa And Onyx Summit, Johnson Valley, Angelus Oaks,
Hwy 18 Between Running Springs And Big Bear, western Pioneertown
and Mountain Home Village.
Downstream runoff into Birch Creek and Mill Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When Flooded, Turn around, don't drown when encountering flooded
roads. Most flood deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3423 11710 3453 11694 3466 11662 3450 11642
3447 11642 3447 11640 3438 11640 3436 11640
3435 11642 3432 11648 3429 11646 3410 11660
3403 11664 3395 11668 3392 11695
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.25-0.75 INCHES IN 1 HOUR
$$
Tardy1 follow-up statement
163
WGUS76 KSGX 132149
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
249 PM PDT Sat Aug 13 2022
CAC065-071-132230-
/O.CON.KSGX.FF.W.0023.000000T0000Z-220813T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Bernardino CA-
249 PM PDT Sat Aug 13 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT THIS
AFTERNOON FOR RIVERSIDE AND SAN BERNARDINO COUNTIES...
At 249 PM PDT, NWS doppler radar indicated thunderstorms producing
heavy rain in Mill Creek, San Gorgonio River and headwaters Santa
Ana River have weakened.
Significant runoff will continue. Between 0.75 and 2.25 inches of
rain have fallen across Yucaipa Ridge. The expected additional
rainfall rate is under 0.5 inches in 1 hour. Flash flooding is
ongoing on the Valley of the Falls in Forest Falls which drains into
Mill Creek. Mud and debris is on the roadway.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Yucaipa, Big Bear City, Onyx Summit, Mount San Gorgonio, Lucerne
Valley, Forest Falls, Beaumont, Banning, Big Bear Lake, Running
Springs, Baldwin Lake, Hwy 18 Between Baldwin Lake And Lucerne
Valley, Hwy 38 Between Onyx Summit And Sugarloaf, Seven Oaks, Hwy 38
Between Yucaipa And Onyx Summit, Johnson Valley, Angelus Oaks, Hwy
18 Between Running Springs And Big Bear, western Pioneertown and
Mountain Home Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When flooded turn around, don't drown when encountering flooded
roads. Most flood deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3423 11710 3453 11694 3466 11662 3450 11642
3447 11642 3447 11640 3438 11640 3436 11640
3435 11642 3432 11648 3429 11646 3410 11660
3403 11664 3395 11668 3392 11695
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5 INCHES IN 1 HOUR
$$
TardyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 1:31 PM PDT, 1 minute earlier.
Area forecast discussion, Aug 13, 1:31 PM PDT, 1 minute before
Area Forecast Discussion
National Weather Service San Diego CA
131 PM PDT Sat Aug 13 2022
.SYNOPSIS...
A monsoonal weather pattern will continue through next week,
leading to a daily risk of thunderstorms, mainly during the
afternoons over the mountains and deserts. Moisture levels will
be highest today with flash flooding possible over the mountains
and deserts. Little day to day temperature changes will occur
while humidity remains high.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Several powerful thunderstorms have erupted over the mountains so
far today. These will probably drift into adjacent deserts late
this afternoon. Individual thunderstorms are capable of dropping 1
to 2 inches per hour. The Flood Watch remains through 8 pm. If
you have any reports of flash flooding or other damage from
storms, please report it via Twitter @NWSSanDiego. Skywarn
activation continues for San Diego, Riverside and San Bernardino
Counties through 8 pm. Hot weather with temps exceeding 100
degrees will continue in the Inland Empire this afternoon,
supporting the heat advisory that expires at 8 pm. Temps will be
trimmed by only a couple degrees Sunday and for the coming week.
Moisture decreases for Sunday and Monday for fewer thunderstorms
during the afternoons in mountains and deserts. This looks to be
the pattern with little change through about Thursday, making for
a rather persistent forecast Sunday through Thursday. However,
we'll watch for a wildcard thunderstorm complex or some such
nocturnal thing that could materialize far out in the desert and
move into our region, such as last night's feature. These
adjustments may be needed on a day-to-day basis. On Friday and
Saturday, some guidance increases the moisture, and some of that
guidance increases it a lot. Other guidance maintains the status
quo. It's possible the precip chances edge westward to the coast
Friday and Saturday and the forecast precip amounts get larger.
The current forecast reflects a slight trend wetter and slightly
farther west of the mountains toward week's end. We've seen
guidance show a deep moisture surge by day 6 or 7 this pasts week,
and somehow subsequent model runs keep delaying it. We just have
to wait and see. In the meantime, we'll have similar weather,
though not quite as hot, for the next five days or so. Stay tuned
for any variations on this theme as they could be important.
&&
.AVIATION...
132030Z...Coast/Valleys...Multiple cloud layers with SCT 6000-8000
FT MSL and SCT-BKN 15,000-20,000 FT MSL are occurring across San
Diego County, and may spread into Orange County later this
afternoon. Low clouds may return to coastal areas after 03z Sun,
with bases near 1000 FT MSL. Any low clouds near the coast will
scatter out 15-17z Sun.
Mountains/Deserts...Widespread TSRA activity will continue through
01z Sun. Bases near 6,000-9,000 FT MSL and tops to 40,000 FT MSL.
Gusty and erratic winds with severe up/downdrafts, frequent
lightning and reduced vis of 2-4 SM, locally below 1 SM, in +RA and
BLDU. Otherwise, SCT-BKN AOA 20,000 FT MSL through tonight.
&&
.MARINE...
No hazardous marine weather is expected through Thursday.
&&
.SKYWARN...
Skywarn activation is requested through 8 pm today for San Diego,
Riverside, and San Bernardino Counties. Please use Twitter
@NWSSanDiego or the online spotter report form:
inws.ncep.noaa.gov/report
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT this evening for San Bernardino and
Riverside County Valleys-The Inland Empire.
Flood Watch until 8 PM PDT this evening for Apple and Lucerne
Valleys-Coachella Valley-Riverside County Mountains-San
Bernardino County Mountains-San Diego County Deserts-San
Diego County Mountains-San Gorgonio Pass Near Banning.
PZ...None.
&&
PUBLIC...MM
AVIATION/MARINE...SchenkIn the hours before
Special weather statement, Aug 13, 12:19 PM PDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service San Diego CA
1219 PM PDT Sat Aug 13 2022
CAZ050-058-062-132000-
San Diego County Inland Valleys CA-San Diego County Mountains-
Including The Palomar And Descanso Ranger Districts of the Cleveland
National Forest CA-San Diego County Deserts-
Including The Anza Borrego Desert State Park CA-
1219 PM PDT Sat Aug 13 2022
...A strong thunderstorm will impact portions of southeastern San
Diego County through 100 PM PDT...
At 1217 PM PDT, NWS Doppler radar was tracking a strong thunderstorm
over I-8 between Pine Valley and Boulevard, moving southwest at 5
mph.
HAZARD...Thunderstorms will very heavy rain and small hail on I-8.
SOURCE...Radar indicated heavy rain.
IMPACT...Travelers on Sunrise Highway and I-8. Minor flooding on
roads and low lying areas.
Locations impacted include...
Mount Laguna, I-8 Between Pine Valley And Boulevard, I-8 Between
Boulevard And Imperial County Line, Pine Valley, Boulevard, Lake
Morena, Campo, Potrero, Descanso, La Posta Indian Reservation, Tierra
Del Sol, Campo Indian Reservation, Live Oak Springs, Manzanita Indian
Reservation, Guatay, Jacumba and Japatul Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3283 11664 3294 11637 3261 11619 3258 11651
TIME...MOT...LOC 1917Z 032DEG 6KT 3277 11648
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TardySpecial weather statement, Aug 13, 1:05 PM PDT, 27 minutes before
Special Weather Statement
National Weather Service San Diego CA
105 PM PDT Sat Aug 13 2022
CAZ048-050-056-058-132045-
Riverside County Mountains-
Including The San Jacinto Ranger District Of The San Bernardino
National Forest CA-San Bernardino and Riverside County Valleys-
The Inland Empire CA-San Diego County Inland Valleys CA-
San Diego County Mountains-
Including The Palomar And Descanso Ranger Districts of the Cleveland
National Forest CA-
105 PM PDT Sat Aug 13 2022
...A strong thunderstorm will impact portions of Riverside and north
central San Diego Counties through 145 PM PDT...
At 104 PM PDT, Doppler radar was tracking a strong thunderstorm near
Hwy 79 Between Oak Grove And Aguanga, or 10 miles southwest of Anza,
moving southwest at 5 mph.
HAZARD...Strong thunderstorm with heavy rain and hail. High wind
gusts possible.
SOURCE...Radar indicated thunderstorm.
IMPACT...Heavy rain and small hail. Possible strong wind gusts to 50
mph.
Locations impacted include...
Anza, Aguanga, Warner Springs, Hwy 79 Between Oak Grove And Aguanga,
Hwy 79 Between Warner Springs And Oak Grove, S7 - East Grade Rd, Lake
Henshaw, Palomar Mountain, Hwy 79 Between Santa Ysabel And Warner
Springs, Cahuilla Indian Reservation, Oak Grove, Los Coyotes Indian
Reservation and La Jolla Indian Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3363 11672 3347 11651 3327 11658 3324 11683
3346 11689
TIME...MOT...LOC 2004Z 032DEG 5KT 3341 11676
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TardyLocal storm report, Aug 13, 1:13 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
113 PM PDT SAT AUG 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 PM HEAVY RAIN 2 SE FOREST FALLS 34.06N 116.89W
08/13/2022 M1.50 INCH SAN BERNARDINO CA MESONET
MESONET STATION YUCC1 YUCAIPA RIDGE 1.5
INCHES IN 1 HOUR AT 9000 FEET.
&&
AOTLocal storm report, Aug 13, 1:15 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
115 PM PDT SAT AUG 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND GST 6 WNW CAMPO 32.66N 116.56W
08/13/2022 M68 MPH SAN DIEGO CA MESONET
MESONET STATION HAUSD HAUSER MOUNTAIN.
&&
AOTLocal storm report, Aug 13, 1:16 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
116 PM PDT SAT AUG 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND GST 4 SSW PINE VALLEY 32.78N 116.55W
08/13/2022 M48 MPH SAN DIEGO CA MESONET
MESONET STATION CTMSD CORTE MADERA (SDGE).
&&
AOTLocal storm report, Aug 13, 1:19 PM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
119 PM PDT SAT AUG 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND GST 2 SW CAMPO 32.60N 116.49W
08/13/2022 M46 MPH SAN DIEGO CA MESONET
MESONET STATION CPOSD CAMPO (SDGE).
THUNDERSTORM WAS JUST TO THE WEST.
&&
AOTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:29 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 12, 11:21 PM PDT | Special Weather Statement | SGX | Riverside | 39 min |
| Aug 12, 11:43 PM PDT | Flash Flood Warning | SGX | Riverside | 3 hr |
| Aug 13, 12:33 AM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 13, 2:32 AM PDT | Flood Watch | SGX | Riverside, San Bernardino, San Diego | 16 hr |
| Aug 13, 12:07 PM PDT | Areal Flood Advisory | SGX | San Diego | 118 min |
| Aug 13, 12:19 PM PDT | Special Weather Statement | SGX | San Diego | 41 min |
| Aug 13, 12:47 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 58 min |
| Aug 13, 1:01 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 117 min |
| Aug 13, 1:05 PM PDT | Special Weather Statement | SGX | San Diego | 40 min |
| Aug 13, 2:01 PM PDT | Special Weather Statement | SGX | San Diego | 44 min |
| Aug 13, 2:21 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 54 min |
| Aug 13, 2:25 PM PDT | Areal Flood Advisory | SGX | San Diego | 119 min |
| Aug 13, 3:05 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 13, 3:43 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 119 min |
| Aug 13, 4:32 PM PDT | Special Weather Statement | SGX | 43 min |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.